Case Study

Catastrophic complication following heparin therapy

Asian Cardiovascular & Thoracic Annals 2014, Vol. 22(9) 1096–1098 ß The Author(s) 2013 Reprints and permissions: sagepub.co.uk/journalsPermissions.nav DOI: 10.1177/0218492313493428 aan.sagepub.com

Narasinga Rao Pantula1 and Kartik Vedula2

Abstract Heparin-induced thrombocytopenia is a rare but serious and life-threatening complication of heparin use. We describe the case of a 7-year-old girl with tetralogy of Fallot with pulmonary atresia, who developed multiple thrombotic complications following intracardiac repair, requiring below elbow amputation of the left forearm and right forefoot. Our case illustrates the need for greater awareness of heparin-induced thrombocytopenia, to prevent the significant morbidity associated with it.

Keywords HIT, gangrene, heparin, thrombocytopenia, thrombosis

Introduction Heparin-induced thrombocytopenia (HIT) is a rare but serious and life-threatening complication of heparin use. A high index of suspicion is important for early recognition and treatment of this potentially fatal condition. We describe the rare case of a child with tetralogy of Fallot with pulmonary atresia, who developed multiple thrombotic complications following intracardiac repair.

Case report A 7-year-old girl was diagnosed to have tetralogy of Fallot with pulmonary atresia and had undergone an ascending aorta-to-right pulmonary artery shunt 2 years prior to this admission. She presented to us with worsening cyanosis with breathlessness on exertion for the last few months. Investigations revealed hemoglobin of 21 gdL 1 with a hematocrit of 65%, and a platelet count of 2.5  105mm 3. Two-dimensional echocardiography demonstrated a large subaortic ventricular septal defect with pulmonary atresia and stenosis of the pulmonary end of the shunt. A computed tomography angiogram showed stenosis of the pulmonary end of the shunt and good sized right and left pulmonary arteries. The pulmonary arterial anatomy was thought to be suitable for total correction. At surgery, right radial and left femoral artery monitoring

lines were placed. The heart was accessed through a redo sternotomy, and cardiopulmonary bypass was established after heparinization. The shunt between the ascending aorta and right pulmonary artery was interrupted. Myocardial protection was achieved by infusing antegrade cold blood cardioplegic solution. The ventricular septal defect was closed by a transatrial approach, using a Gore-Tex patch. There was no antegrade flow between the right ventricle and the pulmonary artery. Continuity between the right ventricular infundibulum and the main pulmonary artery was established with a Gore-Tex tube graft that had been cut open. The posterior wall was formed by the native tissue, and the anterior wall by the graft. No attempt was made to reconstruct the pulmonary valve. The patient was successfully weaned off cardiopulmonary bypass with moderate inotropic support. Postoperatively, she was in low cardiac output on the first day, with increasing requirement for inotropes. An attempt to wean her from the ventilator failed on the 3rd postoperative day. On the 4th postoperative

1 2

Kamineni Hospitals, King Koti, Hyderabad, India Osmania General Hospital, Afzal Gunj, Hyderabad, India

Corresponding author: Narasinga Rao Pantula, MCh, Kamineni Hospitals, King Koti, Hyderabad 500001, India. Email: [email protected]

Downloaded from aan.sagepub.com at HOWARD UNIV UNDERGRAD LIBRARY on February 1, 2015

Pantula and Vedula

1097

day, she developed edema of dorsum of left hand with bluish discoloration of the fingers. Radial artery pulses were well felt. A bedside 2-dimensional echocardiogram ruled out the heart as the source of the thrombus, and revealed a good correction with no residual ventricular septal defect and no significant gradient across the right ventricular outflow tract. The patient was given a bolus dose of intravenous heparin following which, the ischemic changes deteriorated further, with gangrenous changes extending to the mid forearm, loss of radial and ulnar pulses, and edema of forearm (Figure 1A, 1B). An immediate fasciotomy was performed, and emergency left subclavian angiography was undertaken via the right femoral artery, which revealed a thrombus in the left brachial artery and faint filling up to the elbow level. An emergency left brachial thromboembolectomy was carried out, and a long segment of thrombus was removed, which restored brachial artery pulsations. However, the next day, similar ischemic changes were noticed in the right lower limb, with bluish discoloration of the toes and loss of right femoral artery pulsations. An emergency right femoral thromboembolectomy limited the gangrenous changes to the right forefoot (Figure 1C). Hematological investigations revealed a fall in the platelet count to 1  105mm 3. In view of the clinical picture of peripheral arterial and venous thrombi and a decreased platelet count, the possibility of HIT was considered, and further administration of heparin including heparin flushes was stopped. Intravenous bivalirudin infusion was commenced, and investigations to confirm the diagnosis of HIT were initiated. Bivalirudin (Bivasave; Abbot) was reconstituted by adding 5 mL

Figure 1. (A, B) Gangrenous changes in the left forearm and hand, with multiple fasciotomy incisions. (C) Gangrene of the right forefoot.

sterile water to a 250-mg vial, followed by 50 mL of 5% dextrose in water to dilute further to a 5mgmL 1 solution for intravenous infusion. A bolus of 0.75 mgkg 1 was given, followed by continuous infusion at a rate of 1.75 mgkg 1h 1 to achieve a target activated partial thromboplastin time of 1.5–3-times the baseline value. An anticardiolipin antibody test was negative. Heparin platelet factor 4 antibodies tested positive, confirming the diagnosis of HIT. In spite of multiple surgical interventions, our sincere efforts to save the limbs were in vain and the patient required below elbow amputation of the left forearm and right forefoot. She made a gradual recovery and was finally discharged home after 21 days, on oral anticoagulation with acenocoumarol.

Discussion Heparin-induced thrombocytopenia is an immune system-mediated adverse reaction to heparin, usually occurring after 4–14 days of continuous heparin therapy.1 It is characterized by thrombocytopenia (

Catastrophic complication following heparin therapy.

Heparin-induced thrombocytopenia is a rare but serious and life-threatening complication of heparin use. We describe the case of a 7-year-old girl wit...
175KB Sizes 3 Downloads 3 Views

Recommend Documents


Catastrophic gastrointestinal complication of systemic immunosuppression.
We present a case of acute upper gastrointestinal haemorrhage in a patient with systemic vasculitis immunosuppressed on cyclophosphamide and prednisolone. The patient presented with a diffuse haemorrhagic oesophagitis and a non-specific duodenitis. B

Necrotizing fasciitis-A catastrophic complication following routine tibia fracture surgery: A case report and literature review.
Necrotizing fasciitis (NF) is defined as a rare, life-threatening, rapidly spreading soft tissue infection resulting from a polymicrobial origin, with a predominance of anaerobic organisms that presents with necrosis of the muscle, fascia, and surrou

Catastrophic hypercalcemia as a technical complication in home hemodialysis.
Life-threatening hypercalcemia in dialysis patients is very unusual. We present a case where life-threatening hypercalcemia in a home hemodialysis patient resulted from a technical mistake. A 46-year-old woman, on home nocturnal hemodialysis, present

PP068. Catastrophic antiphospholipid-syndrome (CAPS) - A severe pregnancy complication.
Antiphospholipid syndrome (APS), is an autoimmune, hypercoagulable state caused by antibodies against cell-membrane phospholipids provoking arterial and venous thromboses as well as pregnancy-related complications such as miscarriage, stillbirth, pre

A Debilitating Orthopaedic Complication following Corticosteroid Therapy for Polymyalgia Rheumatica.
Avascular necrosis (AVN) of the scaphoid secondary to corticosteroid use is a rare entity. Previous reports in the literature refer to chronic steroid intake. We report a case secondary to low dose, short term use. AVN has a multifactorial cellular a

Catastrophic complication following injection and extracorporeal shock wave therapy of a medial femoral condyle subchondral cystic lesion in a 14 year old Arabian mare.
This report describes fibrous cyst lining injection and extracorporeal shock wave therapy (ESWT) of a medial femoral condyle (MFC) subchondral cystic lesion (SCL) resulting in catastrophic MFC fracture in an Arabian mare. The mare was presented for e

[Complication management following hemorrhoid operations].
Hemorrhoid operations are performed frequently in Germany. After the operation severe complications can occur that require appropriate management.

Catastrophic antiphospholipid syndrome and heparin-induced thrombocytopenia-related diseases or chance association?
Antiphospholipid syndrome (APS) and heparin-induced thrombocytopenia (HIT) are thrombotic disorders due to specific autoimmune-mediated antibodies. Catastrophic APS (CAPS), also known as Asherman's syndrome, is a life-threatening severe form of APS.

Eco-evolutionary effects on population recovery following catastrophic disturbance.
Fine-scale genetic diversity and contemporary evolution can theoretically influence ecological dynamics in the wild. Such eco-evolutionary effects might be particularly relevant to the persistence of populations facing acute or chronic environmental